Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS State College, PA

September 21, 2018Lycoming County, Potter County, Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 21, 2018, 8:58 PM EDT for Lycoming County, Potter County, Tioga County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2018, 8:58 PM EDT (00:58 UTC)
Expired
Sep 21, 2018, 9:45 PM EDT
In force
47 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lycoming County, PA, Potter County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 4:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS51 KCTP 220058
SVRCTP
PAC081-105-117-220145-
/O.NEW.KCTP.SV.W.0103.180922T0058Z-180922T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
858 PM EDT FRI SEP 21 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lycoming County in north central Pennsylvania...
  Southeastern Potter County in north central Pennsylvania...
  Tioga County in north central Pennsylvania...

* Until 945 PM EDT.

* At 856 PM EDT, severe thunderstorms were located along a line
  extending from Elkland to near Westfield to near Cherry Springs
  State Park to near Wharton, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mansfield, Wellsboro, Morris, Elkland, Galeton, Gaines, Covington,
  Arnot, Cross Fork, Keeneyville, Leetonia, Leonard Harrison State
  Park, Cedar Run, Ole Bull State Park, Slate Run, English Center,
  Tioga, Knoxville, Osceola and Tioga Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief, embedded, rain-wrapped 
tornadoes and areas of significant straight-line wind damage. 
Although a tornado is not immediately likely, it is best to move to 
an interior room on the lowest floor of a building. These storms may 
cause serious injury and significant property damage.

&&

LAT...LON 4200 7696 4166 7711 4151 7719 4142 7729
      4143 7758 4144 7759 4148 7760 4148 7803
      4200 7742
TIME...MOT...LOC 0056Z 274DEG 36KT 4200 7728 4188 7747 4164 7773 4152
7793

HAIL...<.75IN
WIND...60MPH
 
$$

Lambert
1 follow-up statement
855 
WWUS51 KCTP 220123
SVSCTP

Severe Weather Statement
National Weather Service State College PA
923 PM EDT FRI SEP 21 2018

PAC081-105-117-220145-
/O.CON.KCTP.SV.W.0103.000000T0000Z-180922T0145Z/
Lycoming PA-Potter PA-Tioga PA-
923 PM EDT FRI SEP 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHWESTERN LYCOMING...SOUTHEASTERN POTTER AND CENTRAL TIOGA
COUNTIES...

At 922 PM EDT, severe thunderstorms were located along a line
extending from Millerton to near Mansfield to near Leonard Harrison
State Park to near Slate Run, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mansfield, Wellsboro, Morris, Covington, Arnot, Keeneyville,
Leetonia, Leonard Harrison State Park, Cedar Run, Ole Bull State
Park, Slate Run, English Center, Tioga, Tioga Junction, Ski Sawmill
Ski Area and Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms are capable of producing all types of severe 
weather including destructive straight line winds and embedded weak 
tornadoes. Move quickly to a safe shelter, such as an interior room, 
a bathroom or closet or basement.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7696 4166 7711 4151 7719 4142 7729
      4143 7758 4144 7759 4148 7760 4148 7780
      4178 7743 4200 7729
TIME...MOT...LOC 0122Z 274DEG 36KT 4198 7693 4186 7712 4162 7739 4150
7759

HAIL...<.75IN
WIND...60MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 7:54 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 21, 7:54 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
754 PM EDT Fri Sep 21 2018

.SYNOPSIS...
A line of severe thunderstorms capable of strong to potentially
damaging wind gusts are likely to impact northwest and north
central Pennsylvania into early tonight. A refreshingly cooler
and less humid airmass will kick- off the fall season on
Saturday with dry weather persisting in most areas through the
remainder of weekend. Periods of rain are likely to return
Monday night into the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SVR TSTM Watch #387 continues until 03Z Sat for our NW mtn zones
where latest hourly Mesoanalysis shows between 500-100 j/kg of
ML cape superimposed on an area of enhanced 0-1KM SR helicity
above 200 m2/s2 between KBFD...KDUJ...KFIG...KELM. Best LLVL
helicity is near the PA/NY border where values are near 450
m2/s2.

The line of strong to locally severe TSRA will have a quickly
narrowing target of opportunity to produce localized wind damage
as it nears a KMRB to KUNV and KELM line within the next 2-3
hours. East of this line, llvl easterly flow and very stable air
will quickly weaken the depth of the convection and potential
to mix wind down to the sfc.

Latest HRRR quickly weakens the initial/prefrontal line of TSRA,
but shows a secondary line of likely showers (with perhaps a
low-topped TSRA) across the NW mtns with the actual CFROPA
again after 02Z Sat.

That second line dissipates into just some scattered showers
at best across the Lower Susq Valley between 06Z-09Z Sat.

Noticeably cooler and much drier air will overspread the area
from north to south late tonight. Expect temperatures around
daybreak Saturday to range from the upper 40s in the northern
tier to around 60 degrees in the lower Susquehanna Valley.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Cooler, less humid air will arrive behind the front for the
upcoming weekend. The frontal boundary will stall just south of
the Mason-Dixon line, with fair weather persisting through
Saturday evening. Models hinting at moisture riding along the
Mason Dixon line Saturday night into Sunday, keeping light rain
going there for the second half of the weekend.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Model consensus supports increasing forecast confidence in a
period of rain developing north to south Monday night into
Tuesday as the wavy frontal boundary lifts back to the north
aided by return flow around 1039 mb sfc high over Nova
Scotia. There is also growing confidence/certainty in rainfall
along a cold front crossing the Appalachians around mid week.
Following a dry period Thursday and early Friday a second cold
front looks possible later Friday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Added thunder to JST in the 00Z TAF package.

Expect storms to weaken once they move east of the higher
terrain, as the airmass is more stable to the east. Also
time of day and time of year.

Otherwise just a few minor changes to the TAF package.

Earlier discussion below.

Late afternoon update, minor adjustments.

Line of storms heading toward BFD, 40 knot gust at Erie, already
have this in the BFD TAF.

Low clds holding tight across the east, backed off on the low
clds lifting some, prior to any shower activity late.

More information below.

MVFR ceilings holding tough over the eastern 1/2 of the airspace
while VFR prevails across ZOB sector. Growing less optimistic
for improvement in the eastern airspace. An isolated shower or
thunderstorm will be possible through the late afternoon. Winds
will remain a bit gusty (15-25KT) especially across the western
airspace through the evening.

A relatively fast-moving line of gusty showers/storms will
accompany a cold front southeastward through the airspace late
this evening through tonight. The greatest risk for high wind
gusts exists over the northwest airspace and included TEMPO
group with 40KT gust at KBFD btwn 00-02Z. Low clouds should
move in behind the cold front late tonight with MVFR cigs a
good bet across the northwest 1/3 of the airspace into early
Saturday morning.

.Outlook...

Sun...AM fog north. Light rain possible near the PA/MD border.

Mon-Tue...Periods of rain spreading south to north.

Wed...Showers/thunderstorms likely.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Ross/DeVoir/Steinbugl
LONG TERM...Gartner/Steinbugl
AVIATION...Martin/Steinbugl
Hazardous weather outlook, Sep 21, 5:12 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
512 PM EDT Fri Sep 21 2018

PAZ004>006-010-011-017-222115-
Warren-McKean-Potter-Elk-Cameron-Clearfield-
512 PM EDT Fri Sep 21 2018

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-024>026-033>035-037-041-045-046-222115-
Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-
Southern Clinton-Southern Lycoming-
512 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A line of strong to marginally severe thunderstorms with gusty winds
will move through the region late this evening into early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ027-028-036-042-049>053-056>058-063-222115-
Mifflin-Juniata-Franklin-Sullivan-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland-
512 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A line of showers with gusty winds will move through the region
between 1030 pm and 2 am. A thunderstorm with brief heavy rain is
also possible within this line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ059-064>066-222115-
Lebanon-Adams-York-Lancaster-
512 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Sep 21, 6:18 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 PM EDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     2 SW LOTTSVILLE         41.91N  79.47W
09/21/2018                   WARREN             PA   FIRE DEPT/RESCUE

            TREE ACROSS ROUTE 6 NEAR SWAMP RUN.

&&

EVENT NUMBER CTP1802405

EVANEGO
Local storm report, Sep 21, 7:23 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 PM EDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     2 SW LOTTSVILLE         41.91N  79.47W
09/21/2018                   WARREN             PA   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN ACROSS ROUTE 6 NEAR SWAMP RUN.

0649 PM     TSTM WND DMG     3 W ALTHOM              41.75N  79.36W
09/21/2018                   WARREN             PA   911 CALL CENTER

            TREE AND WIRES DOWN ALONG DAVEY HILL ROAD.

&&

EVENT NUMBER CTP1802405 CTP1802406

EVANEGO
Special weather statement, Sep 21, 8:03 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service State College PA
803 PM EDT FRI SEP 21 2018

PAZ010-011-017-220100-
Cameron PA-Clearfield PA-Elk PA-
803 PM EDT FRI SEP 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CLEARFIELD...AND
CAMERON COUNTIES UNTIL 900 PM EDT...

At 802 PM EDT, Doppler radar indicated a strong thunderstorm near
Portland Mills, moving east at 40 mph.

Westerly wind gusts up to 50 mph are possible.

Locations impacted include...
St. Marys, Ridgway, Cameron, Penfield, Force, Benezette, Brandy Camp,
Hicks Run, Brockport, Medix Run, Portland Mills, Kersey, Weedville
and Driftwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4146 7814 4121 7812 4120 7871 4123 7871
      4123 7874 4126 7874 4136 7896 4142 7896
TIME...MOT...LOC 0002Z 270DEG 33KT 4131 7884

Lambert
Special weather statement, Sep 21, 8:37 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service State College PA
837 PM EDT FRI SEP 21 2018

PAZ010-017-220115-
Clearfield PA-Elk PA-
837 PM EDT FRI SEP 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK AND CLEARFIELD
COUNTIES UNTIL 915 PM EDT...

At 836 PM EDT, Doppler radar indicated a strong thunderstorm near
Reynoldsville, moving east at 35 mph.

Wind gusts up to 50 mph and brief downpours are possible.

Locations impacted include...
DuBois, Clearfield, Sandy, Curwensville, Penfield, Hyde,
Plymptonville, Rockton, Force, Brockport, Parker Dam State Park, S.B.
Elliot State Park, Medix Run, Falls Creek, Kersey, Weedville,
Grampian, Troutville, Lumber City and Treasure Lake.

LAT...LON 4142 7842 4140 7842 4140 7838 4091 7835
      4092 7881 4114 7880 4120 7877 4120 7871
      4123 7871 4123 7874 4126 7874 4130 7882
TIME...MOT...LOC 0036Z 264DEG 26KT 4117 7894

La Corte
Local storm report, Sep 21, 8:42 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
842 PM EDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     2 SW LOTTSVILLE         41.91N  79.47W
09/21/2018                   WARREN             PA   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN ACROSS ROUTE 6 NEAR SWAMP RUN.

0649 PM     TSTM WND DMG     3 W ALTHOM              41.75N  79.36W
09/21/2018                   WARREN             PA   911 CALL CENTER

            TREE AND WIRES DOWN ALONG DAVEY HILL ROAD.

0748 PM     TSTM WND DMG     1 ESE MOUNT JEWETT      41.72N  78.63W
09/21/2018                   MCKEAN             PA   911 CALL CENTER

            TREE DOWN ACROSS ROUTE 6 ON HAZEL HURST HILL IN HAMLIN
            TOWNSHIP.

&&

EVENT NUMBER CTP1802405 CTP1802406 CTP1802407

EVANEGO
Local storm report, Sep 21, 8:44 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
844 PM EDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     2 SW LOTTSVILLE         41.91N  79.47W
09/21/2018                   WARREN             PA   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN ACROSS ROUTE 6 NEAR SWAMP RUN.

0649 PM     TSTM WND DMG     3 W ALTHOM              41.75N  79.36W
09/21/2018                   WARREN             PA   911 CALL CENTER

            TREE AND WIRES DOWN ALONG DAVEY HILL ROAD.

0721 PM     TSTM WND DMG     1 SW BRADFORD           41.95N  78.65W
09/21/2018                   MCKEAN             PA   911 CALL CENTER

            TREES DOWN IN BRADFORD TOWNSHIP.

0748 PM     TSTM WND DMG     1 ESE MOUNT JEWETT      41.72N  78.63W
09/21/2018                   MCKEAN             PA   911 CALL CENTER

            TREE DOWN ACROSS ROUTE 6 ON HAZEL HURST HILL IN HAMLIN
            TOWNSHIP.

&&

EVENT NUMBER CTP1802405 CTP1802406 CTP1802408 CTP1802407

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:03 PM EDTSpecial Weather StatementCTPCameron, Elk57 min
Sep 21, 8:37 PM EDTSpecial Weather StatementCTPClearfield38 min
Sep 21, 8:50 PM EDTSevere Thunderstorm WarningCTPCambria55 min
Sep 21, 9:14 PM EDTSpecial Weather StatementCTPBlair, Cambria, Huntingdon46 min
Sep 21, 9:22 PM EDTAreal Flood AdvisoryCTPPotter, Tioga3 hr
Sep 21, 10:16 PM EDTSpecial Weather StatementCTPLycoming59 min
Sep 21, 10:46 PM EDTAreal Flood AdvisoryCTPClinton, Columbia, Lycoming, Sullivan, Tioga3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.